Nevada, 2018

Flash Flood in Nevada, July 12, 2018

July 12, 2018 · NWS LKN · 1 event in 1 county or zone

On July 12, 2018, a strong push of monsoonal moisture moved into central Nevada. This led to thunderstorms, which produced flash flooding in northern Nye County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

On July 12, 2018, a strong push of monsoonal moisture moved into central Nevada. This led to thunderstorms, which produced flash flooding in northern Nye County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 12, 1:33 PM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 12, 1:33 PM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Elko NV
233 PM PDT Thu Jul 12 2018

.SYNOPSIS...Monsoon moisture across central Nevada will result in
afternoon and evening showers and thunderstorms through Saturday.
Some thunderstorms could contain heavy rainfall potentially
leading to flash flooding. Meanwhile, much of northern Nevada will
remain dry with above normal temperatures through early next
week.

&&

.SHORT TERM...Tonight through Saturday.

Hot and dry across most of northern Nevada through Saturday. A
slight increase in moisture there on Friday so a minor chance for
thunderstorms but mostly dry ones. Monsoon flow into central and
eastern Nevada is well handled by models. Dewpoints have risen
into the 30s-50s with lower temps due to clouds and so dewpoint
spreads are low enough for heavy rains, given the convective
situation. An occasional 60 dp shows up. Flash flood watch remains
in effect for northern Nye County and for White Pine County
through 11 pm PDT.

Nothing changes much through the short term with plenty of
thunderstorms and moisture for heavy rains.

.LONG TERM...Saturday night through next Thursday.

In the big picture, subtropical ridge covers the swrn CONUS
through the long term. There is better model consensus regarding
the broad upper low around 30N/140W, eventually this feature gets
entrained into the westerlies and streams across the nrn Great
Basin. While timing differences exist, there is general agreement
that high core gets temporarily pushed southward rather than a big
heat "bubble" over the Great Basin. In advance of this progressive
short wave, moisture reaches the nrn NV border for a threat of
thunderstorms Sunday and Monday, possibly into Tuesday. The
highest chance for storms remains situated over central NV,
mainly short lived pulse storms that generate brief showers.

The heat "bubble" still has potential in forming with the
ensembles coming better in line for the Day 6 through 10 time
period. Above normal temps are expected each day with little
relief except for any passing thunderstorm that produces some
rain.

&&

.AVIATION...VFR expected at KWMC and KBAM. KEKO should be VFR and
clear, but models indicate storms may be just outside of VCTS.

VCTS will exist at KELY and KTPH with variable gusty outflow winds
expected. Any storms that move overhead could produce brief
MVFR/IFR from heavy rain showers and low cigs. The best chance
occurs through 0200Z. VCTS are expected on Friday at KELY and
KTPH after 2000Z.

&&

.FIRE WEATHER...Two stories across the fire district with central
and east-central Nevada warm and moist, with scattered to
numerous wet monsoonal thunderstorms through the forecast period.
Some storms will be flood producers. In northern Nevada, hot and
dry. Poor RH recovery with min RH's in the teens, generally.
However, winds should be on the lighter side with gustiness only
due to local afternoon heating.

&&

.HYDROLOGY...Lots of flash flood potential in northern Nye County
and White Pine County for the next couple days. In northern
Nevada, no rain in sight, which is "fortunate" since there are
numerous burn scars now. Martin Creek watershed is nearly devoid
of vegetation in most areas, and subject to flooding IF it rains,
which is not likely.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM PDT this evening for Northeastern
Nye County-Northwestern Nye County-White Pine County.

&&

98/88/88/98

In the hours before

Special weather statement, Jul 12, 12:46 PM PST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Elko NV
146 PM PDT THU JUL 12 2018

NVZ040-122130-
Northwestern Nye County NV-
146 PM PDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
230 PM PDT...

At 146 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Tonopah, moving south at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central Nye
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3812 11729 3815 11733 3836 11735 3838 11713
      3812 11704
TIME...MOT...LOC 2046Z 354DEG 12KT 3831 11724

SH
Special weather statement, Jul 12, 12:48 PM PST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Elko NV
148 PM PDT THU JUL 12 2018

NVZ040-122130-
Northwestern Nye County NV-
148 PM PDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 230
PM PDT...

At 148 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kingston. this storm was nearly stationary.

Wind gusts of 50 to 55 mph and pea size hail will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Nye
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3914 11727 3913 11708 3897 11705 3899 11732
TIME...MOT...LOC 2048Z 012DEG 2KT 3907 11720

SH
Special weather statement, Jul 12, 12:50 PM PST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Elko NV
150 PM PDT THU JUL 12 2018

NVZ041-122130-
Northeastern Nye County NV-
150 PM PDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
230 PM PDT...

At 149 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Duckwater. this storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Nye
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3910 11617 3910 11602 3899 11598 3898 11620
TIME...MOT...LOC 2049Z 012DEG 2KT 3906 11611

SH
Special weather statement, Jul 12, 2:58 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Elko NV
358 PM PDT THU JUL 12 2018

NVZ041-122330-
Northeastern Nye County NV-
358 PM PDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE COUNTY UNTIL 430
PM PDT...

At 358 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Blue Eagle Ranch, moving northwest at 5 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Nye
County.

LAT...LON 3845 11506 3836 11524 3845 11542 3862 11513
TIME...MOT...LOC 2258Z 143DEG 6KT 3845 11523

SH
Special weather statement, Jul 12, 3:34 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Elko NV
434 PM PDT THU JUL 12 2018

NVZ035-041-130015-
Northeastern Nye County NV-White Pine County NV-
434 PM PDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND WEST CENTRAL
WHITE PINE COUNTIES UNTIL 515 PM PDT...

At 433 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Duckwater, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Nye
and west central White Pine Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3892 11566 3901 11585 3927 11570 3919 11540
TIME...MOT...LOC 2333Z 207DEG 11KT 3909 11565

SH
Local storm report, Jul 12, 3:39 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
439 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      TONOPAH                 38.07N 117.23W
07/12/2018                   NYE                NV   PUBLIC

            PUBLIC REPORTS VIA SOCIAL MEDIA VIDEOS AND
            PICTURES OF STREET FLOODING IN TONOPAH.

&&

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nye

When
July 12, 4:00 PM PST to 5:00 PM PST
Where
Nye County, 5.54 mi S of Tonopah to 5.59 mi S of Tonopah
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
38.070, -117.232

Public reports via social media videos and pictures of street flooding in Tonopah.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763696.